- Signs of an allergic reaction, including an unexplained skin rash, itching, hives, wheezing or difficulty breathing, or unexplained swelling.
Januvia Side Effects: Final Thoughts
You may experience some or none of the side effects of Januvia explained above. Unfortunately, there is no way for your healthcare provider to know beforehand if you will have side effects from a medicine that you have never tried.
Therefore, make sure to let your healthcare provider know if you develop any side effects while taking Januvia. Also, let your healthcare provider know if you develop something that "just does not seem right." While it may not be a Januvia side effect, your healthcare provider should be able to diagnose and treat the
A recent preliminary study suggests that people taking the prescription drugs Januvia (sitagilptin) or Byetta (exenatide) to treat Type 2 diabetes may be at an increased risk of developing pancreatitis as well as pancreatic cancer.
In addition, the study discovered that Byetta could potentially increase risk of developing thyroid cancer. The researchers commented noted that the results weren’t conclusive and that further investigation would be necessary before a definite link could be identified.
“We have raised concern that there may be a link, but we haven’t confirmed it,” says Dr. Peter Butler, lead researcher on the project and the director of the Larry L. Hillblom Islet Research Center at the University of California in Los Angeles. “We need to do more work to figure out whether this is real or not,” continued Dr. Butler.
Byetta and Januvia are prescribed to Type 2 diabetics to help keep blood glucose levels in a healthy range. The medications encourage the production of a hormone called glucagon-like peptide 1 (GLP-1).
(MY INPUT INSERT) Don't be someone's guinea pig or experiment.
Although Januvia and Byetta, both relatively new injectable drugs that treat Type 2 diabetes, have some benefits over older medications, Dr. Butler warns that every new medication requires thorough research to determine any complications that could arise from its use. “When new drugs come out, the long-term side effects of these drugs are not well understood,” said Dr. Butler.
Dr. Butler’s team used data from the U.S. Food and Drug Administration’s database of adverse events in patients taking Byetta and Januvia between 2004 and 2009. Any time a patient experiences an adverse event, it is reported by the patient’s physician and recorded in the database.
Dr. Butler’s team found that patients who were being treated with Byetta and Januvia displayed six times more reported cases of pancreatitis. Those taking Byetta showed a 2.9-fold increase in pancreatic cancer while those taking Januvia showed a 2.7-fold increase in pancreatic cancer. The researchers also noted that there was an increase in reported cases of thyroid cancer among patients prescribed Byetta.
However, Dr. Butler stated that the data does not necessarily point to an increase in those complications among patients taking the medications but could be a result of an increase in the number of doctors actually reporting those adverse events.
“It is important to avoid alarmism and have people stop medicines that they may be benefiting from when the risk is not yet defined,” said Dr. Butler. “If the drug and you are working well together, I wouldn’t say there is any reason to stop the drug, based on the evidence we have right now,” he said. “But if you have any concern you should talk to your doctor about it.” Butler also noted that losing weight is the greatest deterrent to pancreatic cancer in patients with Type 2 diabetes.
Dr. Mary Ann Banerji, director of the Diabetes Treatment Center at SUNY Health Science Center Brooklyn, New York City, agrees with Dr. Butler, stating that the data “should not be blown out of proportion.”
Dr. Banerji does not prescribe Byetta or Januvia to patients with a family history of thyroid cancer or pancreatitis, but other drugs such as metformin and insulin come with their own risks. “You prescribe them on an individual basis, because, in the end, all of medicine is individual,” said Dr. Banerji. “We should use these drugs judiciously along with metformin.
Here is a LINK to filing a lawsuit if you have been affected negatively by either of these drugs:
What about Metformin side effects?
Side effectsLike any medicine, Metformin has side effects. Some of them are quite common (e.g. diarrhea, nausea and vomiting) and some occur rarer (e.g. gas, weakness, indigestion, abdominal (or stomach) discomfort).
According to many clinical studies, 1 to 5% of patients experience side effects such as:
- Taste changes (metallic taste in the mouth)
- Abnormal stools
- Muscle pain
- Lightheadedness or dizziness
- Difficulty breathing
- Nail problems
- Loss of appetite
- Increased sweating
- Flu-like symptoms, such as fever, muscle pain, chills, and weakness
- Flushing(a reddening of the skin, especially in the face)
- Feelings of a forcefully or rapidly beating heart (heart palpitations)
- Unusual tiredness or weakness
- General feeling of being unwell
- Increased homocysteine levels
- Malabsorption of vitamin B12 that can lead to megaloblastic anemia
- Unusual drowsiness
Hypoglycemia develops when your blood sugar level drops too low to meet your needs. It can develop very quickly. Some of the symptoms of low blood sugar: sweating, shakiness, extreme hunger, dizziness, cold sweats, blurry vision, changes in behavior (such as irritability), loss of coordination, speaking difficulty, and seizures. If you do not quickly eat hard candy, drink juice, or ingest something with sugar in it, more severe symptoms may appear. These include sudden confusion and you may even faint.
The second possible serious side effect is hyperglycemia – a condition that can occur when your blood sugar level rises too high. In this case, you may experience increased hunger, very dry mouth, extreme thirst, increased urination, blurred vision, fatigue, shortness of breath, nausea or vomiting. If you do not treat this dangerous condition quickly, your body may dive into a condition known as diabetic ketoacidosis and you might start finding it very hard to breathe and even faint after a few moments.
The third possible and the most dangerous side effect is lactic acidosis. Signs of lactic acidosis include feeling tired or weak, muscle pain, breathing difficulty, abdominal pain (or stomach pain), feeling cold, cold or blue hands and feet, dizziness or lightheadedness, slow or irregular heartbeat, persistent nausea, vomiting, and abdominal pain, shortness of breath, an enlarged or tender liver, weight loss. This complication is very rare. Lactic acidosis does not develop in healthy people because their body can deal with lactic acid excess. Most of these cases seem to be related to comorbid conditions. Because Metformin decreases liver uptake of lactate, any condition that may precipitate lactic acidosis is a contraindication to the use of this drug. Alcoholism, heart failure, respiratory disease (due to inadequate oxygenation of tissues) and kidney disease are the common causes of increased lactic acid production.
This medicine can also cause such allergic reactions as:
- an unexplained skin rash
- wheezing or trouble breathing
- unexplained swelling of the mouth, face, lips, or tongue
- tightness in the chest
(This article covers many, but not all, of the possible side effects with glipizide. Your health care provider can discuss a more complete list of glipizide side effects with you.)
Serious side effects of glipizide, while occurring infrequently, are potentially serious and should be reported to your health care provider right away. These include but are not limited to:
- Symptoms of high blood sugar, such as:
- Increased hunger
- Increased thirst
- Increased urination
- Blurred vision
- Shortness of breath
- Nausea or vomiting
- Symptoms of low blood sugar, such as:
- Extreme hunger
- Cold sweats
- Blurry vision
- Changes in behavior, such as irritability
- Loss of coordination
- Difficulty speaking
- Signs of liver damage, such as:
- Yellow skin or eyes (jaundice)
- Unusually dark urine
- Upper-right abdominal pain (stomach pain)
- Easy bruising or bleeding
- Signs of an allergic reaction, such as:
- An unexplained skin rash
- Wheezing or difficulty breathing
- Unexplained swelling
- Fever, chills, or sore throat
- Chest pain
- Shortness of breath
- Fast heartbeat or heart palpitations.
I am telling you that you need to take responsibility for your own health and especially for doing your own homework and study on side effects of any and all medicines you are taking. Many times your doctor or pharmacy will tell you the most common side effects and that is it. YOU NEED to search for yourself ALL OF THE SIDE EFFECTS and make a list of them somewhere you can refer to from time to time. Otherwise, how are you going to know where that unexplainable rash came from? or you sudden diarrhea problem, or nausea, or blurry vision etc.
I am not telling you to play doctor however I am telling you to study and keep track of any sudden changes and go over them immediately with your diabetes doctor. You have to get involved in your own treatment.
Life expectancy would grow by leaps and bounds if green vegetables smelled as good as bacon. ~Doug Larson
He who takes medicine and neglects to diet wastes the skill of his doctors. ~Chinese Proverb
The... patient should be made to understand that he or she must take charge of his own life. Don't take your body to the doctor as if he were a repair shop. ~Quentin Regestein